Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 103, NWS Tucson, AZ

September 6, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 6, 2012, 3:17 PM MST for Pima County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2012, 3:17 PM MST (22:17 UTC)
Expired
Sep 6, 2012, 3:41 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS55 KTWC 062217
SVRTWC
AZC019-062300-
/O.NEW.KTWC.SV.W.0103.120906T2217Z-120906T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 301 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN       
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RYAN FIELD...MOVING 
  NORTHWEST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGUARO NATIONAL PARK WEST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3220 11140 3234 11112 3215 11102 3206 11119
TIME...MOT...LOC 2217Z 132DEG 5KT 3214 11114

$$
1 follow-up statement
548 
WWUS55 KTWC 062241
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
341 PM MST THU SEP 6 2012

AZC019-062250-
/O.CAN.KTWC.SV.W.0103.000000T0000Z-120906T2300Z/
PIMA AZ-
341 PM MST THU SEP 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS 
CANCELLED...

DOPPLER RADAR INDICATED THAT THE STORM NEAR RYAN FIELD HAS WEAKENED 
BELOW SEVERE LIMITS. WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN 
WILL CONTINUE THROUGH 4 PM. 

LAT...LON 3220 11140 3234 11112 3215 11102 3206 11119
TIME...MOT...LOC 2240Z 132DEG 5KT 3216 11117

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:10 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 6, 2:10 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU SEP 6 2012

.SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN SCATTERED THUNDERSTORMS
INTO EARLY NEXT WEEK. EXPECT HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS. DAYTIME TEMPERATURES WILL GENERALLY BE A FEW DEGREES
BELOW NORMAL.

&&

.DISCUSSION...SCATTERED TO NUMEROUS THUNDERSTORMS PRODUCING HEAVY
RAINFALL ONGOING AT THIS TIME. HAVE DEPICTED HEAVY RAINFALL MOST
SECTIONS THRU THIS EVENING IN THE GRIDDED DATA WEATHER FIELD AND
VARIOUS TEXT PRODUCTS. STRONG THUNDERSTORM OUTFLOW MAY BE GENERATED
LEADING TO AREAS OF BLOWING DUST AND REDUCED VISIBILITIES INTO EARLY
THIS EVENING FROM JUST NW OF TUCSON INTO SOUTH CENTRAL PINAL COUNTY.
VARIOUS NWP MESOSCALE MODELS INDICATE THAT BULK OF PRECIP WILL
DECREASE IN COVERAGE LATE TONIGHT. ABUNDANT MOISTURE STILL MERITS A
SLIGHT CHANCE OF SHOWERS/TSTMS LATE TONIGHT INTO EARLY FRI MORNING.

FRI-TUE...
HIGH PRESSURE ALOFT OVER THE SWRN CONUS THRU SAT THEN UPPER RIDGE TO
WEAKEN AS SERIES OF UPPER LEVEL IMPULSES APPROACH FROM THE WEST.
06/12Z GFS/ECMWF MAINTAIN AMPLE MOISTURE TO SUPPORT SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/TSTMS THIS PERIOD.

WED-THUR...
PRECIP CHANCES TO TREND DOWNWARD AS THE BULK OF DEEPER MOISTURE IS
PROGGED TO MOVE EAST OF THE AREA. HAVE OPTED FOR A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS/TSTMS.

HIGH TEMPS THIS FORECAST PERIOD TO AVERAGE A FEW DEGS BELOW NORMAL.

&&

.AVIATION...SCT TO NUMEROUS TSRA/SHRA THRU THIS EVENING. WIND GUSTS
AROUND 40-45 KTS AND MVFR CIGS/VSBYS WITH THE STRONGEST TSRA. PRECIP
DECREASING IN COVERAGE LATE TONIGHT. SCT TSRA/SHRA TO OCCUR FRIDAY
AFTERNOON. OTHERWISE...VFR CONDITIONS AND SURFACE WIND MOSTLY LESS
THAN 10 KTS THRU FRIDAY AFTERNOON OR 08/00Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR INTO EARLY NEXT
WEEK. EXPECT HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS. A
GRADUAL DECREASE IN THUNDERSTORMS IS ON TAP BY THE MIDDLE OF NEXT
WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 6, 10:17 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1017 AM MST THU SEP 6 2012

AZZ502>504-506>515-070600-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1017 AM MST THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING
FOLLOWED BY A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT.
THUNDERSTORM ACTIVITY EXPECTED TO BE ENHANCED AS AN UPPER
DISTURBANCE APPROACHES FROM THE SOUTHEAST. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS APPROACHING 50
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS INTO EARLY NEXT WEEK. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL DUE TO ABUNDANT MOISTURE ACROSS THE AREA.
THEREAFTER...A GRADUAL DECREASE IN THUNDERSTORM CHANCES WILL
OCCUR BY THE MIDDLE OF NEXT WEEK AS DEEPER MOISTURE MOVES EAST OF
THE AREA. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE TO
SUPPORT AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ505-070600-
SOUTH CENTRAL PINAL COUNTY-
1017 AM MST THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS THROUGH THIS EVENING FOLLOWED BY A
SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT. THUNDERSTORM ACTIVITY
IS EXPECTED TO BE ENHANCED AS AN UPPER DISTURBANCE APPROACHES
FROM THE SOUTHEAST. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL
AND BRIEF STRONG WIND GUSTS APPROACHING 50 MPH. ALSO...STRONG
THUNDERSTORM OUTFLOW MAY BE GENERATED LEADING TO AREAS BLOWING
DUST AND REDUCED VISIBILITIES LATE THIS AFTERNOON AND EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS INTO EARLY NEXT WEEK. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL DUE TO ABUNDANT MOISTURE ACROSS THE AREA.
THEREAFTER...A GRADUAL DECREASE IN THUNDERSTORM CHANCES WILL
OCCUR BY THE MIDDLE OF NEXT WEEK AS DEEPER MOISTURE MOVES EAST OF
THE AREA. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE TO
SUPPORT AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-070600-
WESTERN PIMA COUNTY-
1017 AM MST THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL ASSOCIATED WITH THE
STRONGEST THUNDERSTORMS RESULTING IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY...PARTICULARLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL DUE TO AMPLE MOISTURE ACROSS THE AREA.
THEREAFTER...A GRADUAL DECREASE IN THUNDERSTORM CHANCES WILL OCCUR
SATURDAY THROUGH WEDNESDAY. HOWEVER...THERE WILL STILL BE ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 6, 2:55 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FLASH FLOOD      TUCSON                  32.24N 110.94W
09/06/2012                   PIMA               AZ   WARNING NOTIFY

            MAJOR STREET FLOODING IN AJO ALL WASHES OVER-FLOWING

&&

EVENT NUMBER TWC1200081

RSM
Local storm report, Sep 6, 3:04 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
304 PM MST THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     FLASH FLOOD      2 WNW CORONA DE TUCSON  31.96N 110.81W
09/06/2012                   PIMA               AZ   LAW ENFORCEMENT

            SAHUARITA ROAD IMPASSABLE AT OCOTILLO VIEW

&&

EVENT NUMBER TWC1200082

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:33 PM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 5, 6:30 PM MSTSpecial Weather StatementTWCGreenlee30 min
Sep 6, 12:13 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 6, 12:55 PM MSTFlash Flood WarningTWCPima3 hr
Sep 6, 1:19 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz116 min
Sep 6, 1:39 PM MSTFlash Flood WarningTWCPima2 hr
Sep 6, 1:48 PM MSTFlash Flood WarningTWCPima3 hr
Sep 6, 2:06 PM MSTFlash Flood WarningTWCPima84 min
Sep 6, 2:30 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Sep 6, 2:48 PM MSTFlash Flood WarningTWCPima117 min
Sep 6, 2:50 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Sep 6, 2:55 PM MSTSevere Thunderstorm WarningTWCSanta Cruz35 min
Sep 6, 3:04 PM MSTFlash Flood WarningTWCSanta Cruz116 min
Sep 6, 3:36 PM MSTFlash Flood WarningTWCPima114 min
Sep 6, 4:05 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal, Santa Cruz6 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.